Alabama, 2007

Hail in Alabama, May 3, 2007

May 3, 2007 · NWS HUN · 1 event in 1 county or zone

Isolated thunderstorms developed across the region in advance of an upper level low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated thunderstorms developed across the region in advance of an upper level low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 3, 9:45 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 3, 9:45 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT THU MAY 3 2007

.UPDATE...
SKIES WERE CLEARING ACROSS PARTS OF THE TENNESSEE VALLEY...AS A WEAK
UPPER DISTURBANCE MOVED ENE ACROSS SOUTHERN MIDDLE TENNESSEE. LIGHT
SHOWERS WERE IN PROGRESS...MAINLY OVER LINCOLN AND FRANKLIN COUNTIES
OF TENNESSEE. THE RETURN OF MORE SOLAR INSOLATION HAS HELPED PUSH
TEMPERATURES UP ACROSS NW ALABAMA...WITH 76 AT MUSCLE SHOALS...TO A
COOLER 63 AT FAYETTEVILLE.

ANALYSIS OF RECENT 03/1200Z UPPER AIR DATA INDICATED LARGE SCALE
RIDGING FROM THE SW GREAT PLAINS TO SOUTHERN CANADA AND THE GREAT
LAKES. AN UPPER LOW SPINNING OVER OKLAHOMA WAS SLOWLY PROGRESSING
EASTWARD AS THE RIDGE BUILDS EAST. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES EAST OF THE PARENT LOW...WERE IN A MOISTURE PLUME
MOVING TOWARD THE APPALACHIANS. ANOTHER VORT MAX ASSOCIATED WITH
OTHER CONVECTION AFFECTING SOUTHERN LOUISIANA MOVING NE MAY AFFECT
THE TENNESSEE VALLEY DURING THE OVERNIGHT.

FOR THE SHORT TERM...PRIMARY CONCERNS INCLUDE CLOUD COVERAGE...WHICH
WILL AFFECT HIGH TEMPERATURES. THE CLEARING NOW IN PROGRESS SHOULD
BE SHORT LIVED...AS MORE DAYTIME HEATING COUPLED WITH MORE ABUNDANT
MOISTURE SHOULD HELP MORE CLOUDS REDEVELOP. MOISTURE PRESENT AND
INCREASING INSTABILITY COULD HELP FIRE A FEW SHOWERS OR T-STORMS.
GIVEN WIDESPREAD QPF FORECASTS FROM THE 12Z MODELS...AND THE RUC
THIS GO AROUND SHOWING PRECIP POTENTIAL...WILL LEAVE LOW ORDER
CHANCES IN AS IS. WILL MONITOR TEMPERATURES TRENDS AND UPDATE IN THE
NEXT HALF HOUR IF WARRANTED.                              RSB

&&

.PREV DISCUSSION...
PREVIOUSLY ISSUED 230 AM...

SHORT TERM...TODAY AND TONIGHT...
MID-LVL CLOUDS HAVE OVERSPREAD THE CENTRAL TENN VALLEY...AND SHOWERS
ARE FINALLY BEING DETECTED BY KHTX/KGWX RADAR...THOUGH NOT MUCH IS
REALLY REACHING THE GROUND ATTM. THE UPPER LOW THAT JUST WONT DIE
IS CENTERED OVER SWRN MO...NOW JOINED BY YET ANOTHER LOW OVER
CENTRAL TX GENERATING A LARGE MCS OVER THE ERN HALF OF THE STATE. A
DIFFUSE STATIONARY FRONT REMAINS PARKED SOMEWHERE OVER TN/KY BUT IS
DIFFICULT TO DETECT. CLOSER TO HOME...FT PAYNE HAS MANAGED TO FALL
TO 59 F AT 07Z DUE TO EARLIER RADNL COOLING...BUT HSV AND UAH ARE
ONLY 70 F.

CHALLENGE FOR THE NEXT 24 HRS CONTINUES TO INVOLVE PCPN CHCS AND
ASSOCIATED EFFECTS. ISOLD LT SHRA MOVING THRU THE AREA IMPLIES A
SLIGHTLY WETTER PATTERN THAN SEEN YESTERDAY...MAINLY IN NW AL/SRN
MID TN WHICH REMAIN CLOSER TO THE UPPER LOW AND FRONT. OTHERWISE
THERE REMAINS LITTLE TO KEY ON...WHICH YESTERDAY MEANT A MAINLY DRY
FCST FOR THE HUN CWFA. THIS SCENARIO IS SUPPORTED BY EVEN THE
USUALLY-WET GFS. WILL MAINTAIN LOW-END CHANCE POPS IN WHAT AMOUNTS
TO A BLEND BTWN ETA AND GFS MOS. MEANWHILE...GIVEN SATELLITE
TRENDS...WILL TREND WARMER WITH HIGH TEMPS...BLENDING TOWARDS THE
GFS MOS /THOUGH NOT THE WHOLE WAY/.

TOUGH TO SAY IF TONIGHT WILL BE QUITE AS WET AS THE NAM OR GFS
SUGGEST...SINCE THE GFS HAS MORE CONVECTIVE FEEDBACK PROBLEMS AND
NAM KEYS IN ON MORE SUBTLE FEATURES THAT CANNOT BE CURRENTLY
VERIFIED. 1ST GUESS POPS FOR TONIGHT LOOK A LOT LIKE THOSE FOR TODAY
WITH MINOR VARIATIONS...SINCE THE WETTER SOLNS IN THE ABSENCE OF
REAL FORCING HAVE YET TO VERIFY IN THIS PATTERN. HAVE AGAIN TRENDED
WARMER FOR TONIGHTS LOWS...BASED ON CURRENT TEMPERATURE TRENDS AND
ANTICIPATING ANOTHER MCLDY NIGHT.                         BCC

LONG TERM...FRIDAY THROUGH NEXT THURSDAY...
PRIMARY UPPER WAVE WILL CONTINUE TO SLOWLY PROGRESS ACROSS THE AREA
ON FRIDAY AND SATURDAY. GFS AND NAM SEEM TO BE CONVERGING ON
REALITY...AND UNFORTUNATELY THAT IS A DRIER REALITY. LOOKS LIKE
SCATTERED SHOWERS AT BEST THROUGH THE PERIOD. COULD BE A LITTLE
ENHANCEMENT FROM SFC CONVERGENCE FRIDAY NIGHT AS A SURGE OF WEDGED
AIR ATTEMPTS TO REACH IN FROM THE EAST. CANNOT COMPLETELY RULE OUT
SOME GUSTY WINDS IN STORMS...BUT SEVERE WEATHER THREAT LOOKS LIMITED
AT THIS POINT. CLOUDS WILL HOLD MAXES DOWN A BIT FROM RECENT
DAYS...A FEW DEGREES EITHER SIDE OF 80 IN MOST SPOTS.

UPPER RIDGING...IN FACT RATHER STRONG UPPER RIDGING...BUILDS IN FOR
SUNDAY AND INTO THE FIRST HALF OF NEXT WEEK. THIS SHOULD SEND HIGHS
BACK INTO THE 80S...AND PROBABLY MID 80S. I DO NOT SEE MUCH IF ANY
POTENTIAL FOR RAIN THROUGH WEDNESDAY OUTSIDE OF A ROGUE SHOWER. THAT
CHANCE WILL NOT BE INCLUDED IN THE FORECAST AT THIS POINT.

THE 00Z/03 GFS HAS RETURNED TO THE MODEL CONSENSUS FROM THE DGEX AND
ECMWF FOR THE MIDDLE OF NEXT WEEK. THIS CONSENSUS SHUNTS THE RIDGE
SOUTHWARD AS A NORTHERN STREAM UPPER SYSTEM TRIES TO APPROACH. THAT
SCENARIO WILL BE ACCEPTED FOR THIS FORECAST PACKAGE...BUT EVEN THEN
RAIN WILL HOLD OFF UNTIL AFTER DAY 7/WED...AND PROBABLY NO RAIN WILL
OCCUR UNTIL DAY 9/FRI.                                      JE/23
&&

.HYDROLOGY...
SPEAKING OF NO RAIN OCCURRING...THE DROUGHT CONTINUES. ESSENTIALLY
THE ENTIRE CENTRAL TENNESSEE VALLEY...AND MANY SURROUNDING AREAS...
ARE IN AN EXTREME DROUGHT CLASSIFICATION. THIS IS THE SECOND WORST
CLASSIFICATION OF THE SCHEME USED BY THE U.S. DROUGHT MONITOR.
RAINFALL DEFICITS FOR 2007 CAN NOW BE MEASURED IN FEET IN SOME
AREAS...INCLUDING HUNTSVILLE. WE JUST DONT SEE ANYTHING MORE THAN
ISOLATED TO SCATTERED RAINFALL ANYWHERE ON THE HORIZON...WHICH IS
NOT GOOD SINCE MAY IS TRADITIONALLY OUR LAST MONTH BEFORE OUR DRY
SEASON. OF COURSE...YOU COULD EASILY ARGUE THAT WE HAVE ALREADY
BEEN IN THE DRY SEASON FOR ABOUT TWO AND A HALF YEARS.

THE DROUGHT STATEMENT WILL BE UPDATED THIS MORNING UNDER PRODUCT ID
HUNESFHUN OR WMO FGUS74 KHUN.                               JE/23
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    85  65  83  60 /  30  30  30  30
SHOALS        84  64  82  62 /  30  30  30  30
CULLMAN       83  65  81  61 /  30  30  30  30
FAYETTEVILLE  83  64  80  59 /  30  30  30  30
ALBERTVILLE   85  65  83  62 /  20  30  30  30
FORT PAYNE    85  59  81  58 /  20  30  30  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 3, 12:00 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU MAY 3 2007

ALZ001>010-016-TNZ076-096-097-041100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
ACROSS THE TENNESSEE VALLEY. ANOTHER CHANCE OF SHOWERS COULD AFFECT
THE REGION DURING THE OVERNIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY AS
AN UPPER LEVEL SYSTEM SLOWLY MOVES ACROSS THE SOUTHEAST. AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT DURING SUNDAY AFTERNOON IN THE
MOUNTAINS OF NORTHEAST ALABAMA. GUSTY WINDS ARE POSSIBLE FROM THE
STRONGEST STORMS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, May 3, 1:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT THU MAY 3 2007

TNZ097-032015-
FRANKLIN-
226 PM CDT THU MAY 3 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN FRANKLIN COUNTY UNTIL 315
PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEWANEE...OR 10 MILES EAST OF WINCHESTER...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
 RURAL AREAS IN EASTERN FRANKLIN COUNTY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
May 3, 1:35 PM CST
Where
Marshall County, 0.9 mi SE of Albertville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.261, -86.209

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31670.